New York, 2018

Flash Flooding and Damaging Wind in New York, July 4, 2018

July 4, 2018 · NWS BUF · 8 events in 3 counties and zones

The region was underneath a large upper level ridge with a subtle frontal boundary near the NY/PA state line. 75 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$19,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

The region was underneath a large upper level ridge with a subtle frontal boundary near the NY/PA state line. The region was in a warm and very moist air mass with precipitable water values around 1.75 inches. Thunderstorms developed across Allegany County early in the morning. With 700 mb winds less than 10 kts, these storms hardly moved at all. They maintained intensity, eventually dropping a radar estimated 2.5 inches in about an hour. These storms eventually meandered into Northern PA, producing up to 6 inches of rain there.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 4, 5:57 AM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 4, 5:57 AM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
657 AM EDT Wed Jul 4 2018

.SYNOPSIS...
Heat indices will ramp up again today and Thursday as stacked high
pressure remains in place aloft, but a subtle surface front moves
back to the north across the region ushering in higher humidity.
Along with this increase in moisture, scattered pop-up thunderstorms
are likely today across the higher terrain of the western Southern
Tier to the western Finger Lakes. More widespread showers and
thunderstorms associated with a cold frontal passage on Thursday and
Thursday night will usher in a welcomed airmass change, which will
produce dry weather, comfortable temperatures, and low humidity just
in time for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Stacked high pressure will remain over our region today, while the
aforementioned surface boundary moves back to the north across the
western Southern Tier to near the south Lake Ontario shoreline by
this evening. The result will be increasing low-level moisture, and
thus humidity, across the region. Light south-southeasterly flow
will also provide some additional downslope warming of the lake
plains. High temperatures will push into the 90s along the lake
plains south and east of Lake Ontario as well as in the Black River
Valley, while dew points push into the upper 60s to near 70. Thus
heat will be in the number one concern for most of the population,
as heat indices are expected to push into 95-100F range this
afternoon for most but the western Southern Tier where added cloud
cover and pop-up thunderstorms will help to keep temperatures
cooler. Thus have expanded the heat advisory along the south shore
of Lake Ontario to include Buffalo and Rochester, as well as into
Lewis County for the Black River Valley.

As mentioned above, pop-up thunderstorms will be common today across
the western Southern Tier to the western Finger Lakes, while closer
to the Lake Ontario shoreline and in the North Country it will
remain completely dry today. These storms will fueled by the
increase in low-level moisture, and forced by the subtle boundary
moving north combined with diurnal orographic ascent and any outflow
boundaries or weak lake breezes that develop east of Lake Erie.
These storms will produce locally heavy downpours given the ample
CAPE, high PW values, and deep warm cloud depth. However they will
remain scattered and near impossible to pinpoint exactly where one
will pop-up, given the combination of subtle forcing features.
Localized flash flooding is certainly possible considering the
steering flow becomes essentially zero this afternoon. Considering
this is a very localized threat will continue to mention this
potential in the HWO in lieu of a watch. So if its raining on your
4th of July cookout this afternoon in the western Southern Tier or
western Finger Lakes, it may be completely dry just a few miles
away. There is an outside chance that a storm or two tries to push
into the Buffalo and Rochester metro areas this afternoon or early
evening, but odds are residents there will be watching the scattered
storm clouds towering off to the south instead.

Any remaining thunderstorms should rapidly decline in coverage this
evening with the loss of diurnal heating, which will be the good
news for any 4th of July celebrations tonight. The only bad news is
that the humidity will remain high tonight, with dew points across
the area actually likely to increase into the 70s tonight, which
will keep overnight low solidly in the 70s. Thus it will be warm and
muggy one tonight, and those without air conditioning won't have
much of a chance to cool off overnight.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
On Thursday a mid level trough will begin to make progress across
the Great Lakes. The main trough axis will remain across the Upper
Great Lakes and northern Ontario through mid to late afternoon,
while a second downstream low amplitude trough crosses the Lower
Great Lakes. A plume of deeper moisture over Ohio and PA will advect
northeastward into the western Southern Tier and western Finger
Lakes, eventually reaching areas southeast of Lake Ontario later in
the afternoon. Terrain and lake induced boundaries will interact
with the first weak mid level trough to produce scattered to
numerous showers and thunderstorms from midday through the
afternoon for many areas. The one exception will be northeast of
Lakes Erie and Ontario, where stable lake shadows will likely keep
the Niagara Frontier and Saint Lawrence Valley dry.

Thursday will be the last hot and humid day of this long heat wave.
Highs will reach the mid to upper 80s in most locations, with a few
90 degree readings possible in the typical warm spots. Dewpoints
will be in the lower 70s, producing a heat index in the mid to upper
90s as long as clouds and showers hold off long enough.

The main mid level trough and associated cold front will cross the
region Thursday night, with another round of showers and scattered
thunderstorms. The better large scale forcing and timing at night
will eliminate the influence of stable lake shadows, with better
coverage of rain across the entire area.

Thursday afternoon through Thursday night PWAT rises to around 2
inches, so any thunderstorms that do develop will produce torrential
rainfall with a low chance of localized flooding. SPC has a marginal
risk of severe storms on Thursday. Weak forcing and poor mid level
lapse rates given the very warm temperatures aloft will limit the
severe potential, but a few storms with isolated damaging winds
cannot be ruled out. The main risk would be Thursday afternoon from
the western Southern Tier into the western Finger Lakes and points
southeast of Lake Ontario.

The latest 00Z model guidance continues the trend of a faster
frontal passage late Thursday night and Friday morning. Rain will be
exiting the area quickly by early Friday morning, with any lingering
showers east of Lake Ontario and south of the NY Thruway quickly
ending. Lingering low level moisture may allow for a robust
cumulus/stratocumulus field to develop for awhile during the midday
hours, but this should clear and give way to sunshine from north to
south during the afternoon. High pressure will settle into the Great
Lakes Friday night with clear skies.

Relief from the heat and humidity will arrive with the cold frontal
passage late Thursday night and early Friday morning. Highs on
Friday will be in the mid to upper 70s in most locations, with
dewpoints dropping into the 50s. The heart of the cool airmass will
settle into the region Friday night, with lows in the mid to upper
50s on the lake plains and upper 40s to lower 50s for the cooler
Southern Tier valleys and east of Lake Ontario.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
High pressure will move from the western Great Lakes Saturday to
southern New England Sunday. Associated subsidence and dry air will
provide ample sunshine both days. A cooler and much less humid
airmass will remain in place, with highs in the mid to upper 70s
Saturday. The airmass will begin to modify by Sunday, with highs in
the lower 80s across lower elevations and upper 70s for higher
terrain.

On Monday a mid level trough and associated cold front will move
ESE across Ontario and Quebec. The majority of the large scale
forcing and deeper moisture will stay north of the area through late
afternoon, keeping most of the area dry. The weak cold front will
cross the area Monday night with a low chance of a few showers.
Enough moisture may linger Tuesday to support a low chance of
showers east of Lake Ontario and across higher terrain in a
northwest flow regime. Temperatures will briefly climb back into the
mid 80s at lower elevations Monday as southwest flow increases ahead
of the front. Another cooler airmass will arrive by Tuesday, with
highs back into the upper 70s to lower 80s.

Looking farther ahead, no return to high heat and humidity is
anticipated through the end of next week, with temperatures not far
from average.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions will prevail at all terminals through the 12Z TAF
cycle. The only caveat will be scattered showers and thunderstorms
that develop over the western Southern Tier and drift toward the
western Finger Lakes this afternoon. Localized heavy rainfall and
MVFR/IFR conditions are possible in these storms, which will be most
likely to impact KJHW. Showers and thunderstorms will dissipate
tonight leaving widespread VFR conditions, the only fly in the
ointment could be if heavy rainfall impacts a TAF site, then fog
will be more likely later tonight.

Outlook...

Thursday and Thursday night...VFR to MVFR with the likelihood of
thunderstorms.
Friday...Mainly VFR with leftover showers ending.
Saturday and Sunday...VFR.

&&

.MARINE...
Light winds and negligible waves will prevail today and most of
Thursday as high pressure remains over the region.

A cold front will cross the lakes Thursday night with shower and
thunderstorms that could produce locally higher winds and waves.
Behind the cold front, northerly winds may briefly pick up enough
Friday morning to produce SCA waves along the south shore of Lake
Ontario.

High pressure will then build across the region during the day
Friday through the weekend producing a phenomenal boating weekend.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory from noon today to 8 PM EDT this evening for
     NYZ001>008-010-011-013-014-085.
MARINE...None.

&&

SYNOPSIS...Church
NEAR TERM...Church
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...Church
MARINE...Church
Hazardous weather outlook, Jul 4, 3:08 AM EST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
408 AM EDT Wed Jul 4 2018

NYZ001-002-010-011-050915-
Niagara-Orleans-Northern Erie-Genesee-
408 AM EDT Wed Jul 4 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The heat index may reach the mid to upper 90s again Thursday
afternoon.

Scattered thunderstorms are expected Thursday night. A few of these
storms may produce very heavy rainfall with a small chance of
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019>021-050915-
Wyoming-Chautauqua-Cattaraugus-Allegany-
408 AM EDT Wed Jul 4 2018

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

A few widely scattered thunderstorms are expected this afternoon and
evening. A few of these storms may produce very heavy rainfall with a
small chance of localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms are expected Thursday afternoon and Thursday
night. A few of these storms may produce very heavy rainfall with a
small chance of localized flooding. A few storms may also produce
isolated damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ085-050915-
Southern Erie-
408 AM EDT Wed Jul 4 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A few widely scattered thunderstorms are expected this afternoon and
evening. A few of these storms may produce very heavy rainfall with a
small chance of localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms are expected Thursday afternoon and Thursday
night. A few of these storms may produce very heavy rainfall with a
small chance of localized flooding. A few storms may also produce
isolated damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ013-014-050915-
Livingston-Ontario-
408 AM EDT Wed Jul 4 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A few widely scattered thunderstorms are expected this afternoon and
evening. A few of these storms may produce very heavy rainfall with a
small chance of localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The heat index may rise into the mid to upper 90s again Thursday
afternoon.

Scattered thunderstorms are expected Thursday afternoon and Thursday
night. A few of these storms may produce very heavy rainfall with a
small chance of localized flooding. A few storms may also produce
isolated damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>006-050915-
Monroe-Wayne-Northern Cayuga-Oswego-
408 AM EDT Wed Jul 4 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The heat index may rise into the mid to upper 90s again Thursday
afternoon.

Scattered thunderstorms are expected Thursday afternoon and Thursday
night. A few of these storms may produce very heavy rainfall with a
small chance of localized flooding. A few storms may also produce
isolated damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ008-050915-
Lewis-
408 AM EDT Wed Jul 4 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The heat index may rise into the mid to upper 90s again Thursday
afternoon.

Scattered thunderstorms are expected Thursday afternoon and Thursday
night. A few of these storms may produce very heavy rainfall with a
small chance of localized flooding. A few storms may also produce
isolated damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-050915-
Jefferson-
408 AM EDT Wed Jul 4 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The heat index may rise into the mid to upper 90s again Thursday
afternoon.

Scattered thunderstorms are expected Thursday night. A few of these
storms may produce very heavy rainfall with a small chance of
localized flooding. A few storms may also produce isolated damaging
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-050915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
408 AM EDT Wed Jul 4 2018

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The chance of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms are expected Thursday night. A few of these
storms may produce gusty winds and locally higher waves.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

HITCHCOCK

In the hours before

Special weather statement, Jul 4, 6:40 AM EST, 20 minutes before
Special Weather Statement
National Weather Service Buffalo NY
740 AM EDT WED JUL 4 2018

NYZ021-041215-
Allegany-
740 AM EDT WED JUL 4 2018

...TORRENTIAL RAINS ACROSS SOUTHERN ALLEGANY COUNTY THIS MORNING...

At 737 AM EDT, strong thunderstorms were clustered 8 miles west of
Wellsville, moving northeast at 10 mph. These storms are producing
torrential rainfall which may produce an inch of rainfall in
less than 30 minutes and cause localized flooding.

Locations impacted include...
Wellsville, Alfred, Cuba, Friendship, Scio, Bolivar, Andover,
Belmont and Richburg.

This includes Interstate 86 between exits 28 and 29.

Do not drive your vehicle through flooded roadways.

LAT...LON 4202 7831 4224 7830 4225 7774 4202 7775
      4201 7831
TIME...MOT...LOC 1137Z 246DEG 8KT 4210 7810

Apffel

The radar

The Buffalo radar (KBUF), 100 km away, was scanning. The volume nearest the first event began at 11:57 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 lightning, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Allegany

When
July 4, 7:00 AM EST
Where
Allegany County, 0.69 mi S of Belmont
Injuries
1 direct, 0 indirect
Reported by
911 Call Center
Coordinates
42.220, -78.030

A male was struck by lightning along Route 244 near Amity.

Flash Flood, Allegany

When
July 4, 7:30 AM EST to 9:00 AM EST
Where
Allegany County, 1.67 mi NW of Richburg to 0.97 mi W of Little Genesee
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
42.099, -78.170

Water and associated debris over roads in Richburg, Little Genesee, and Clarksville. This included Rout 40, Route 5A, and Sunny Hill Road.

Flash Flood, Allegany

When
July 4, 8:00 AM EST to 9:30 AM EST
Where
Allegany County, 1.23 mi SSE of Shongo to 1.42 mi W of Shongo
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.004, -77.890

Route 19 in Shongo closed due to water and debris over road.

Flash Flood, Allegany

When
July 4, 8:00 AM EST to 9:30 AM EST
Where
Allegany County, 2.91 mi NW of Belvidere to 1.86 mi SE of Rockville
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
42.280, -78.110

Several roads closed with water and debris in the Town of Belfast, and Route 41 closed south of the Town of Belfast with debris over the road.

Flash Flood, Allegany

When
July 4, 8:09 AM EST to 9:00 AM EST
Where
Allegany County, 0.83 mi WNW of Richburg to 0.62 mi NNE of Bolivar
Cause
Heavy Rain
Property damage
$1,000
Reported by
Social Media
Coordinates
42.084, -78.165

Video on social media of water over Reed Street in Bolivar.

Flash Flood, Cattaraugus

When
July 4, 8:45 AM EST to 10:45 AM EST
Where
Cattaraugus County, 2.87 mi SW of Hinsdale to 3.52 mi NNE of Westons Mills
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
42.142, -78.422

Flooding along Union Valley Road and Windfall Road in Olean. A bridge also washed out on Union Valley Road.

Heavy Rain, Cattaraugus

When
July 4, 9:30 AM EST
Where
Cattaraugus County, 0.86 mi NW of Portville
Reported by
Trained Spotter
Coordinates
42.040, -78.340

Very heavy rain fell between 7 and 10 AM.

Thunderstorm Wind, Chautauqua

When
July 4, 4:15 PM EST
Where
Chautauqua County, 1.38 mi N of Kabob
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
42.300, -79.320

Several trees down around Stockton, including on Rocky Glen Road.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776550, 776452, 776454, 776457, 776458, 776462, 776553, 776464.